At least 30%-60% of the men and women who take one of the popular newer antidepressants such as Prozac and Zoloft, experience some degree of sexual dysfunction. Drug-related sex problems may include erection and ejaculation impairment in men, loss of lubrication in women, and, in both sexes, decreased or lost libido and delayed or blocked orgasm.
Some do get it up when they are down
For many people, the benefits of having their depression lifted far outweigh any possible sexual problems. There is also the argument that depression itself usually severely dampens libido. However, there is no question that healthy sexual function is an important component of quality of life for many people. Often, as people experience their depression starting to ease, they feel eager to return to normal life - and that includes normal sexual behaviour.
Most people don't need to take antidepressants for their entire lives: once they stop taking the drugs, their sexual functioning returns to normal. Thus sexual dysfunction may not be a serious issue for people receiving short-term antidepressant treatment. But many chronically depressed people require treatment for many months or years.
For some, sexual side-effects can be a serious problem that leads them to stop taking the drugs, often without telling their doctors. This may result in relapse of the depression, which can be very serious.
What can you do?
There are numerous treatment options if your medication is causing sexual dysfunction. These options have not been successful in treating antidepressant-induced sexual problems in everybody, but usually a helpful alternative can be found.
One option is to try switching to a different antidepressant. Antidepressants found to have fewer sexual effects include Wellbutrin, Serzone (nefazodone), Remeron (mirtazapine) or Zyban (bupropion). However, a different medication may not alleviate the depression in your particular case.
Your doctor may also suggest reducing the dosage, but this may mean losing the therapeutic benefit. The answer may lie in switching to one of the older antidepressant tricyclate drugs such as Elavil or Imipramine, or one of the MAO Inhibitors like Parnate or Nardil, although these drugs may also produce sexual dysfunction in some people and usually have additional unwanted side-effects.
Take a drug holiday
Another recent approach is that of "drug holidays": taking weekends off from drugs such as Zoloft and Paxil can significantly improve sexual function in the drug-free period. (This is less successful for Prozac, which takes longer to clear from the blood.) These brief "holidays" do not seem to cause a worsening of depressive symptoms, but don't try this method without your doctor's supervision.
A further option is to add a drug, like amantadine, to counter orgasmic failure induced by the antidepressant, or to try sexual stimulants such as viagra. Some women can be successfully treated for sexual dysfunction with small doses of testosterone, which increases libido and arousal. Other people on antidepressants report having rid themselves of unwanted sexual side-effects by taking the herbal remedy ginkgo biloba.
Report any worrisome changes in sexual functioning to your doctor so that together you can seek a way to resolve the problem. Don't terminate your medication without a health professional's supervision and approval - this could lead to a relapse into depression.